Iowa, 2007

Hail and Damaging Winds in Iowa, August 20, 2007

August 20, 2007 · NWS OAX · 11 events in 5 counties and zones

Very unstable conditions developed during the afternoon of August 20th over eastern Nebraska as a warm front set up from central into southeast Nebraska by early afternoon. Temperatures were in the 90s with dew points in the 70s south of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Very unstable conditions developed during the afternoon of August 20th over eastern Nebraska as a warm front set up from central into southeast Nebraska by early afternoon. Temperatures were in the 90s with dew points in the 70s south of the boundary. A strong upper level disturbance that moved across the state helped trigger thunderstorm development by mid afternoon as it brought a wind shift of drier air eastward to meet the unstable conditions. Severe thunderstorms quickly developed and they congealed into several bow echo type configurations as they tracked across both the Lincoln and Omaha metro areas and then into southwest Iowa. Moderate amounts of wind damage was reported with the activity along with scattered large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 20, 1:44 PM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 20, 1:44 PM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
244 PM CDT MON AUG 20 2007

.DISCUSSION...
SEVERE WEATHER POTENTIAL THROUGH THE EVENING HOURS IN THE PRIMARY
FORECAST CONCERN. THE WEEK AS A WHOLE LOOKS ACTIVE...WITH POTENTIAL
FOR SEVERE STORMS AND FLOODING THE NEXT FEW DAYS FROM LATE IN THE
AFTN THROUGH THE EVENING.

SURFACE ANALYSIS EARLY THIS AFTN SHOWED A COMPLEX PATTERN. LOW PRES
CENTER WAS LOCATED JUST NORTH OF KONL AT 19Z WITH A WARM FRONT
EXTENDING EAST THEN SOUTHEAST ACROSS IA. A SECOND LOW WAS JUST WEST
OF KHLC ALONG SURFACE TROUGH. GUSTY NORTHWEST WINDS NOTED BEHIND
WINDSHIFT. PLENTY OF MOISTURE IN PLACE AHEAD OF WINDSHIFT WITH 70S
DEWPOINTS. TEMPS AHEAD OF THE TROUGH IN KS WERE NEAR 100 F.  18Z OAX
SOUNDING STILL SHOWED SOMEWHAT OF A CAP AND PRECIPITABLE WATER OF
1.68 INCHES. WATER VAPOR LOOP SHOWED A STRONG SHORTWAVE MOVING
ACROSS THE NRN PLAINS WITH SOME EXTENSION DOWN INTO NE AND KS.

TONIGHT...EXPECT MAIN ACTIVITY TO BE WINDING DOWN BY 06Z BUT WILL
KEEP SOME LOW POPS IN SERN NE/SWRN IA OVERNIGHT. ADEQUATE SHEAR
EXPECTED TO BE IN PLACE FOR STORMS TO WORK ON...SO AT LEAST SOME
SEVERE STORMS SHOULD OCCUR ALONG WITH AREAS OF HEAVY RAIN.

FRONTAL BOUNDARY IS EXPECTED TO BE MOVING NORTH AND SOUTH THROUGH
THE AREA DURING THE NEXT FEW DAYS. TIMING SHORTWAVE ENERGY MOVING
THROUGH THE REGION WILL BE IMPORTANT. WE WILL BE UNDER THE INFLUENCE
OF DECENT WEST/SOUTHWEST FLOW ALOFT THE NEXT FEW DAYS WITH RIDGING
OVER THE SWRN U.S. AND SERN STATES. TROUGH AXIS SEEMS TO SHIFT EAST
OF US BY SATURDAY...AND THAT SHOULD ALLOW FOR A DRIER PATTERN.

HAVE HIGHS TUESDAY IN THE UPPER 80S TO MID 90S...IN THE MID 80S TO
LOWER 90S WEDNESDAY AND THURSDAY...THEN MAINLY 80S FRIDAY THROUGH
MONDAY. DID NOT ADD PCPN INTO THE NEW DAY 7 (MONDAY) JUST YET AS
FRONT PUSHES IN...BUT MIGHT NEED TO ADD IF LATER MODEL RUNS STILL
SHOW POTENTIAL.

&&

.AVIATION...
FOR THE FOLLOWING TAF SITES...KOFK/KOMA/KLNK

TSRA WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING AT
KOFK/KOMA/KLNK AS AN AREA OF LOW PRESSURE AND ATTENDANT FRONTAL
SYSTEM MOVE INTO THE AREA. SOME OF THESE STORMS MAY CONTAIN HAIL
HIGH WINDS...AND HEAVY RAIN.  MVFR CIGS AND VSBYS WILL AT TIME
ACCOMPANY THE STORMS AND WITH THE MOISTURE IN THE VICINITY UNTIL
TUESDAY MORNING...LINGER INTO THE MORNING HRS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Aug 20, 3:47 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 PM CDT MON AUG 20 2007

IAZ043-055-056-069-079-080-090-091-NEZ015>018-030>034-042>045-
050>053-065>068-078-088>093-211100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
447 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS ARE LIKELY OVER PORTIONS OF THE AREA THROUGH
THE MID EVENING HOURS. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT.
WIND SHEAR AND INSTABILITY ARE FAVORABLE FOR SUPERCELL STORMS. THE
MAIN THREATS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS...
BUT SOME TORNADOES ARE POSSIBLE. THE COVERAGE OF STORMS SHOULD
DECREASE BY MIDNIGHT.

A SIMILAR SITUATION IS POSSIBLE ON TUESDAY. HIGH INSTABILITY AND
WIND SHEAR SUGGEST LARGE HAIL AND DAMAGING WINDS...AND MAYBE A
TORNADO OR TWO...WILL BE POSSIBLE ALONG ANOTHER FRONT MOVING INTO
THE AREA TUESDAY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

SEVERE STORMS MAY LINGER INTO TUESDAY EVENING.

THE WEATHER PATTERN IS EXPECTED TO REMAIN UNSETTLED THROUGH THE
END OF THE WORK WEEK. SEVERE STORMS WILL BE POSSIBLE AGAIN
WEDNESDAY AFTERNOON AND EVENING. LATER OUTLOOKS WILL ADDRESS THE
POTENTIAL FOR SEVERE WEATHER THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD PASS ALONG ANY SEVERE WEATHER REPORTS OR
HEAVY RAIN AMOUNTS THIS EVENING. SPOTTER ACTIVATION IS POSSIBLE
AGAIN TUESDAY AFTERNOON.

NEZ011-012-211100-
CEDAR-KNOX-
447 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF NORTHEAST
NEBRASKA THROUGH THE EVENING. THE MAIN THREATS ARE EXPECTED TO BE
LARGE HAIL AND DAMAGING WINDS. THE COVERAGE OF STORMS SHOULD
DECREASE BEFORE MIDNIGHT.

A SIMILAR SITUATION IS POSSIBLE ON TUESDAY. HIGH INSTABILITY AND
WIND SHEAR SUGGEST LARGE HAIL AND DAMAGING WINDS...AND MAYBE A
TORNADO OR TWO...WILL BE POSSIBLE ALONG ANOTHER FRONT MOVING INTO
THE AREA TUESDAY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

SEVERE STORMS MAY LINGER INTO TUESDAY EVENING.

THE WEATHER PATTERN IS EXPECTED TO REMAIN UNSETTLED THROUGH THE
END OF THE WORK WEEK. SEVERE STORMS WILL BE POSSIBLE AGAIN
WEDNESDAY AFTERNOON AND EVENING. LATER OUTLOOKS WILL ADDRESS THE
POTENTIAL FOR SEVERE WEATHER THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD PASS ALONG ANY SEVERE WEATHER REPORTS OR
HEAVY RAIN AMOUNTS THIS EVENING. SPOTTER ACTIVATION IS POSSIBLE
AGAIN TUESDAY AFTERNOON.

MILLER

In the hours before

Local storm report, Aug 20, 5:18 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
618 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 W WESTERN             40.39N 97.24W
08/20/2007  M0.75 INCH       SALINE             NE   EMERGENCY MNGR

0616 PM     HAIL             5 SW MILFORD            40.72N 97.12W
08/20/2007  M0.88 INCH       SEWARD             NE   TRAINED SPOTTER

&&

MILLER
Local storm report, Aug 20, 5:34 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
634 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             DORCHESTER              40.65N 97.11W
08/20/2007  M0.75 INCH       SALINE             NE   TRAINED SPOTTER

0620 PM     FUNNEL CLOUD     2 WSW OCTAVIA           41.34N 97.09W
08/20/2007                   BUTLER             NE   PUBLIC

            3 MILES NORTHWEST OF HIGHWAY 15/64 JUNCTION ABOUT 2 MILES
            WEST SOUTHWEST OF OCTAVIA.

&&

MILLER
Local storm report, Aug 20, 5:43 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
643 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TORNADO          2 S RICHLAND            41.41N 97.21W
08/20/2007                   COLFAX             NE   EMERGENCY MNGR

            TORNADO DAMAGED TREES ABOUT 2 TO 3 MILES SOUTH OF
            RICHLAND.

&&

MILLER
Local storm report, Aug 20, 5:50 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             LINCOLN                 40.82N 96.69W
08/20/2007  M1.75 INCH       LANCASTER          NE   AMATEUR RADIO

0642 PM     TSTM WND GST     LINCOLN                 40.82N 96.69W
08/20/2007  M64.00 MPH       LANCASTER          NE   ASOS

            KLNK ASOS

&&

MILLER
Local storm report, Aug 20, 5:55 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
655 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     LINCOLN                 40.82N 96.69W
08/20/2007  M82.00 MPH       LANCASTER          NE   ASOS

            KLNK ASOS

&&

MILLER
Local storm report, Aug 20, 6:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
707 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND GST     LINCOLN                 40.82N 96.69W
08/20/2007  E70.00 MPH       LANCASTER          NE   AMATEUR RADIO

            NEAR 70TH AND CORNHUSKER.

&&

MILLER

The radar

The Omaha radar (KOAX), 42 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Pottawattamie

When
August 20, 6:25 PM CST
Where
Pottawattamie County, Council Bluffs
Reported by
Trained Spotter
Coordinates
41.270, -95.870

A funnel cloud was reported by a spotter moving up and down near 29th Street and Avenue G. The funnel was caught on video and played later on a local tv station.

Thunderstorm Wind, Pottawattamie

When
August 20, 6:46 PM CST
Where
Pottawattamie County, Council Bluffs
Measured
64 kt (74 mph) measured gust
Reported by
Broadcast Media
Coordinates
41.270, -95.870

A local media meteorologist measured a wind gust of 74 mph in Council Bluffs. The strong winds caused scattered tree damage in town including downed power lines.

Thunderstorm Wind, Pottawattamie

When
August 20, 6:50 PM CST
Where
Pottawattamie County, 0.69 mi N of Underwood
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.390, -95.680

Thunderstorm winds estimated by a cooperative observer to be 60 mph downed 3 to 4 inch tree limbs.

Thunderstorm Wind, Mills

When
August 20, 7:00 PM CST
Where
Mills County, 5 mi NE of Glenwood
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.101, -95.702

An amateur radio operator reported damage to shingles northeast of Glenwood. The damage was caused by thunderstorm winds estimated at 60 mph.

Thunderstorm Wind, Mills

When
August 20, 7:00 PM CST
Where
Mills County, Glenwood
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.050, -95.770

Thunderstorm winds estimated at over 60 mph downed tree limbs and power lines in town. A window was blown out of the administrative office of the County Sheriff's Office and a 100 foot section of fencing along a ball field was ripped down.

Thunderstorm Wind, Mills

When
August 20, 7:05 PM CST
Where
Mills County, Mineola
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.150, -95.720

Thunderstorm winds estimated at 60 mph downed a 12 to 15 inch diamter limb onto power lines near town.

Thunderstorm Wind, Pottawattamie

When
August 20, 7:30 PM CST to 7:40 PM CST
Where
Pottawattamie County, Oakland
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.320, -95.400

Thunderstorm winds estimated at 60 mph downed large tree limbs which caused damage to transformers knocking power out across the southwest part of town. Other damage that was observed included a porch blown off of a house.

Hail, Shelby

When
August 20, 7:35 PM CST
Where
Shelby County, 10 mi E of Harlan
Measured
0.88 in hail
Reported by
Public
Coordinates
41.650, -95.136

Thunderstorm Wind, Montgomery

When
August 20, 7:40 PM CST
Where
Montgomery County, Red Oak
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.020, -95.230

A thunderstorm wind gust was measured at 61 mph by the AWOS in Red Oak. The strong winds caused significant tree damage in town. Fallen trees damaged roofs, vehicles and blocked a few roads. Other building damage was noted included a crumpled grain bin near town.|

Thunderstorm Wind, Montgomery

When
August 20, 8:05 PM CST to 8:20 PM CST
Where
Montgomery County, Villisca
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.930, -95.000

Thunderstorm wind gusts estimated at 60 mph knocked down numerous large limbs and several trees which blocked a road and downed power lines. Power was knocked out over a large section of town.

Thunderstorm Wind, Page

When
August 20, 8:20 PM CST
Where
Page County, Hepburn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.850, -95.000

Thunderstorm winds estimated at 60 mph knocked down power poles near town.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41812, 41823, 41814, 41815, 41816, 41817, 41818, 41813, 41825, 41819, 41822.